Question: I have what would appear to be androgenic pattern hair thinning (I am female). This hair loss has been confirmed by my GP. I have been using topical minoxidil 5% (based on the studies) but, after three weeks, I started to get increased hair shedding and have just stopped using it. Now, there is a complicating feature in that the GP found my serum ferritin stood at 5 (totally normal FBC, MCV etc) and my diet is not brilliant at all with no red meat. Given the above, would it seem sensible to take my iron tablets and give food and weight gain a chance before recommencing the minoxidil? Oh, I am post menopausal.
Answer: You seem to have at least three contributory factors to hair loss in women: a genetic trait, low ferritin and the fact that you’re post-menopausal. Increased shedding is normal as the newer hair growth pushes the resting hair out. This is effectively a good sign. though I appreciate why it would be worrying. You should persevere as the minoxidil has started to take effect. A reading of 70 is the recommended level of Ferritin that would help to optimise regrowth.
You should continue applying the minoxidil in conjunction with dietary supplements to increase your ferritin level. Androgens are the main reason for your hair loss (due to female pattern hair loss) but a very low ferritin level may have an accelerating effect. Plain minoxidil helps to stimulate blood flow, but the we recommend the use of anti-androgens or DHT inhibitors to treat androgenic alopecia, and include these added minoxidil ingredients in our formulations. The thinning process may still continue if the androgen that causes the follicles to miniaturise is not inhibited.
Do you have a question that you would like our senior hair loss specialist Leonora Doclis to answer? You can submit it here via our HairLossANSWERS form and we’ll get back to you.